Issue 8 / 7 March 2011

TWO cases of salicylate intoxication caused by infant teething gels containing choline salicylate were reported last month in MJA InSight, following publication of “Lessons from Practice” in the MJA.

The authors noted that dosing this gel directly from the tube is potentially inaccurate, increasing the risk of it causing chronic toxicity. They also recommended that a warning label should be added to these products.

In fact, the Therapeutic Goods Administration (TGA) is currently conducting a consultation on “Required Advisory Statements for Medicine Labels (RASML)”. This includes proposals for new labelling for all non-prescription medicines containing choline salicylate. Unfortunately, this information is buried on page 36 of a 49-page document and so, not surprisingly, I initially missed the relevance of this RASML consultation to the MJA article.

The RASML review has invited comment from five industry associations; two pharmacy organisations and one consumer group ― but NO medical or public health organisations. This omission is despite the fact that it has been health professionals who have reported Australian and New Zealand cases of salicylate intoxication caused by infant teething gels.

When I bought a pack of teething gel containing salicylate last week, the directions and warnings on the pack were covered by a pharmacy label (see image). This seems to regularly happen in pharmacies.

However, directions and warnings were printed on the tube and stated: “Directions: Wash your hands, apply enough Bonjela gel to cover the tip of your index finger, rub well into the affected area every 3 hours when necessary. Warnings: Do not apply more than once every 3 hours. Do not exceed the stated dose. Not suitable for babies under 4 months. If symptoms persist seek medical or dental advice.”

The new warning proposed by RASML states: “Do not exceed the recommended dose. Excessive or prolonged use can be harmful”.

Both the old “stated dose” and the proposed “recommended dose” label warnings are ambiguous and unhelpful.

What is the recommended dose? For example, the “dose” obtained by covering the tip of my index finger would be at least double that obtained from my wife’s finger. And with the proposed labelling, what does “excessive” and/or “prolonged” use mean?

Given that no duration of treatment is mentioned on either the old or the proposed label it’s understandable that the parents of the two children mentioned in the recent MJA article kept using choline salicylate teething gels for several months. It is also likely that other parents may do this regardless of the benign additional warning proposed for the label.

In order to prevent future cases of salicylate intoxication from teething gels containing choline salicylate, shouldn’t both the dose and the duration of use for these products be better defined?

Asking these specific questions would be more likely to produce an informed response for the TGA RASML consultation, especially if a medical professional organisation were included to provide input.

A number of submissions to the TGA Transparency Review, which was announced at the end of last year, have suggested that the TGA proactively initiate debate on such matters using online and web resources for health professionals, such as MJA InSight, and online consumer forums.

Ironically, in 2009, the UK the Medicines and Healthcare Products Regulatory Agency advised that teething gels containing salicylate salts were no longer indicated in children under 16 years of age. As a result, the sponsor of Bonjela reformulated the UK product eliminating choline salicylate.

That approach certainly eliminates debate over labelling subtleties!

Dr Ken Harvey is an adjunct senior lecturer at the School of Public Health, La Trobe University, and the CHOICE consumer representative on the TGA Transparency Review Panel.

Posted 7 March 2011

2 thoughts on “Ken Harvey: The risks from vague medicine labels

  1. Anonymous says:

    Good article. In my experience the dosing and duration of many OTC, S2, S3 and prescription medicines are handled badly by pharmacists, shop staff and doctors alike. WE all need to sharpen our precision on this whether it is directions for antibiotics and clear advice on when and if to fill repeat prescriptions for them (taking resistance seriously!) or helping people to interpret vague label instructions such as in Dr Harvey’s example. This means that pharmacists or shop staff or other health professionals need to know what the dose and duration should be, the basis of its evidence and the relative risks in those intending to take it (EB guidelines and reliable drug information). We also need to take the time to actively help people understand the effects and the risks. With the pressures on time in the various parts of the primary health care system, how likely is this? The TGA review should look at this issue entirely from the public health perspective – how to shape the system of information to encourage better knowledge by consumers, self confidence to select and use medicines and ask questions when they are unsure. As medicines play a greater part in our lives and we expect more of them for symptom relief and management of illness, the TGA proposal in the example provided by Dr Harvey leaves consumers more deeply in the grey. Reformulating products with significant risks and unclear dosage directions as in this case is a good move.

  2. Beverley Snell says:

    Relevant to Dr Harvey’s post on vague medicine labels: The Royal Pharmaceutical Society (UK) noted March 3
    “The British National Formulary, the authoritative source of medicines information used by doctors, nurses, pharmacists and other health professionals, now recommends that medicine labels should be improved to ensure that the wording used is better understood by patients.
    “The recommendations follow extensive user research carried out by Professor Theo Raynor, Professor of Pharmacy Practice at the University of Leeds, and his colleagues at Luto Research.
    Professor Raynor has long been concerned about the phenomenon of patient non-compliance and the important factor of misinterpretation or misunderstanding of instructions. ‘Most medicines’, he says, ‘do contain leaflets which provide detailed information for patients. However the leaflet may get lost which means that the label on the medicine plays a very important part in guiding people’s behaviour. It is vital therefore that wordings on labels are simple and straightforward’.
    “The proposed changes include terminology that is better understood by patients. For example, user-testing showed that the word ‘drowsiness’ is not always readily understood and has been improved by using the wording ‘This medicine may make you sleepy’.
    “The recommended changes also produce more precise instructions which present little opportunity for different interpretations. Thus the wording ‘Avoid alcoholic drink’ is replaced with ‘Do not drink alcohol while taking this medicine’.
    “According to Professor Nick Barber, Professor of Pharmacy at London University, ‘When serious errors occur which cause harm to patients, it is often as a result of a series of minor failures at various stages. Therefore in taking more care about the wording of detailed instructions we can help improve the safety of medicines. With two million prescriptions being issued every day, a small percentage improvement through labels being more understandable could make a significant impact’.
    Duncan Enright, publishing director at BNF Publications said: ‘It has never been easier to change labels on medicines given current computerised systems and therefore we hope that the large pharmacy chains and independent pharmacies will adopt these recommendations’.”

Leave a Reply

Your email address will not be published.